Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 59, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 21, 2020, 8:27 AM EDT for Henry County, Virginia. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2020, 8:27 AM EDT (12:27 UTC)
- Expired
- Aug 21, 2020, 2:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
County Henry County, VA
The radar
The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 8:44 AM EDT | FLASH FLOOD | 1 Ssw Stanleytown, VA | FLOODING ON RIVERSIDE DRIVE. |
| Aug 21, 9:02 AM EDT | FLASH FLOOD | Stanleytown, VA | FLOODING AT OAKCREST CIRCLE AND WINNFIELD RD. |
| Aug 21, 9:32 AM EDT | FLASH FLOOD | 2 Nne Stanleytown, VA | LITTLE REED CREEK FLOODING THE 6000-7000 BLOCKS OF US ROUTE 220 VIRGINIA AVE) IN BASSET. 30 TO 40 CARS TRAPPED BY RISING WATER. |
| Aug 21, 9:34 AM EDT | FLASH FLOOD | 3 Ene Sanville, VA | FLOODING ON BLACKBERRY ROAD. |
| Aug 21, 10:26 AM EDT | FLASH FLOOD | 1 Ese Stanleytown, VA | FLOODING OF US ROUTE 220 (VIRGINIA AVE.) BY LITTLE REED CREEK. |
| Aug 21, 10:26 AM EDT | FLASH FLOOD | 2 N Collinsville, VA | CORRECTS PREVIOUS DEBRIS FLOW REPORT FROM 2 N COLLINSVILLE. DANIELS CREEK ROAD FLOODED AND IMPASSABLE. |
| Aug 21, 10:45 AM EDT | FLASH FLOOD | 1 S Stanleytown, VA | FLOODING ON THE GREAT ROAD. |
| Aug 21, 10:50 AM EDT | FLASH FLOOD | 1 Sse Stanleytown, VA | BRIDGE ON EDGEWOOD DRIVE WASHED OUT BY LITTLE REED CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
301
WGUS51 KRNK 211227
FFWRNK
VAC089-211830-
/O.NEW.KRNK.FF.W.0059.200821T1227Z-200821T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
827 AM EDT Fri Aug 21 2020
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Northwestern Henry County in south central Virginia...
* Until 230 PM EDT Friday.
* At 827 AM EDT, Doppler radar indicated heavy rain in western Henry
County. Between 1.5 and 2.5 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Bassett, Stanleytown, Fieldale, Sanville, Oak Level and
Collinsville.
This includes the following streams and drainages...
Blackberry Creek, Muddy Creek, Smith River, Grassy Fork, Koger
Creek, Jordan Creek, Reed Creek, Bull Run, Horse Pasture Creek and
Beaver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3681 7998 3672 8009 3666 8001 3674 7989
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
BMG4 follow-up statements
268
WGUS71 KRNK 211321
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
921 AM EDT Fri Aug 21 2020
VAC089-211830-
/O.CON.KRNK.FF.W.0059.000000T0000Z-200821T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry VA-
921 AM EDT Fri Aug 21 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT THIS
AFTERNOON FOR NORTHWESTERN HENRY COUNTY...
At 921 AM EDT, county dispatch reported heavy rain in northwestern
Henry County. Between 3 and 4 inches of rain have fallen. Many roads
have water flowing over them, including US-220. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Bassett, Stanleytown, Fieldale, Sanville, Oak Level and
Collinsville.
This includes the following streams and drainages...
Blackberry Creek, Muddy Creek, Smith River, Grassy Fork, Koger
Creek, Jordan Creek, Reed Creek, Bull Run, Horse Pasture Creek and
Beaver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3681 7998 3672 8009 3666 8001 3674 7989
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
BMG996
WGUS71 KRNK 211415
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1015 AM EDT Fri Aug 21 2020
VAC089-211830-
/O.CON.KRNK.FF.W.0059.000000T0000Z-200821T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry VA-
1015 AM EDT Fri Aug 21 2020
...FLASH FLOOD EMERGENCY FOR BASSETT AND STANLEYTOWN...
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT THIS
AFTERNOON FOR NORTHWESTERN HENRY COUNTY...
At 1015 AM EDT, emergency management reported heavy rain in between
Bassett and Stanleytown. Multiple vehicles stranded, houses flooded
and gas leaks are being reported. Between 4 and 5 inches of rain
have fallen. Flash flooding is ongoing.
This is a FLASH FLOOD EMERGENCY for Bassett and Stanleytown. This is
a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Emergency management.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER
GROUND NOW! Life threatening flash flooding of low water
crossings, small creeks and streams, urban areas,
highways, streets and underpasses.
Some locations that will experience flash flooding include...
Bassett, Stanleytown, Fieldale, Sanville, Oak Level and
Collinsville.
This includes the following streams and drainages...
Blackberry Creek, Muddy Creek, Smith River, Grassy Fork, Koger
Creek, Jordan Creek, Reed Creek, Bull Run, Horse Pasture Creek and
Beaver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3681 7998 3672 8009 3666 8001 3674 7989
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
BMG727
WGUS71 KRNK 211630
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1230 PM EDT Fri Aug 21 2020
VAC089-211830-
/O.CON.KRNK.FF.W.0059.000000T0000Z-200821T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry VA-
1230 PM EDT Fri Aug 21 2020
...FLASH FLOOD EMERGENCY FOR BASSETT AND STANLEYTOWN...
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT THIS
AFTERNOON FOR NORTHWESTERN HENRY COUNTY...
At 1230 PM EDT, emergency management reported heavy rain in between
Bassett and Stanleytown. Multiple water rescues, houses flooded, and
gas leaks have been reported. Between 4 and 5 inches of rain have
fallen. Flash flooding is ongoing.
This is a FLASH FLOOD EMERGENCY for Bassett and Stanleytown. This is
a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Emergency management.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER
GROUND NOW! Life threatening flash flooding of low water
crossings, small creeks and streams, urban areas,
highways, streets and underpasses.
Some locations that will experience flash flooding include...
Bassett, Stanleytown, Fieldale, Sanville, Oak Level and
Collinsville.
This includes the following streams and drainages...
Blackberry Creek, Muddy Creek, Smith River, Grassy Fork, Koger
Creek, Jordan Creek, Reed Creek, Bull Run, Horse Pasture Creek and
Beaver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3681 7998 3672 8009 3666 8001 3674 7989
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
EXPECTED RAINFALL...1 INCH IN 2 HOURS
$$
BMG455
WGUS71 KRNK 211735
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
135 PM EDT Fri Aug 21 2020
VAC089-211830-
/O.CON.KRNK.FF.W.0059.000000T0000Z-200821T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry VA-
135 PM EDT Fri Aug 21 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT THIS
AFTERNOON FOR NORTHWESTERN HENRY COUNTY...
At 135 PM EDT, emergency management reported heavy has ended for
northwest Henry County. Between 4 and 5 inches of rain have fallen
over the last several hours. However, water has begun to recede, but
many roads are still closed due to flowing water over the road.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Bassett, Stanleytown, Fieldale, Sanville, Oak Level and
Collinsville.
This includes the following streams and drainages...
Blackberry Creek, Muddy Creek, Smith River, Grassy Fork, Koger
Creek, Jordan Creek, Reed Creek, Bull Run, Horse Pasture Creek and
Beaver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3681 7998 3672 8009 3666 8001 3674 7989
FLASH FLOOD...OBSERVED
$$
BMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 5:09 AM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 21, 5:09 AM EDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 509 AM EDT Fri Aug 21 2020 .SYNOPSIS... An upper level trough of low pressure will remain nearly stationary over the general region through the remainder of this week. This will favor numerous to widespread showers and thunderstorms. The rain may be heavy at times today and tonight especially along the Blue Ridge and into the Highlands of Virginia and the High Country of North Carolina. && .NEAR TERM /THROUGH TONIGHT/... As of 430 AM EDT Friday... A Flash Flood Watch is in effect today and tonight for counties adjacent to the Blue Ridge. Upslope areas of the central and southern Appalachians will be the focus for the heaviest rain. A closed low over the Mississippi/TN valley is forecast to slowly move northeast today. This will result in an increase in forcing aloft and an increase in the low level southeasterly flow on the east side of the Appalachians. The low level airmass will be moisture rich (note GSO evening sounding with PWAT of 1.75) with a deep warm cloud layer exceeding 10kft in depth and warmer than 0 deg C. If you run this sort of airmass up against the mountains...then expect an enhancement of the upward vertical motion and a very rain efficient environment. Going forecast will reflect prolific showers today with embedded thunderstorms. Rain, heavy at times, will likely result in QPF of 1 to 2 inches near the Blue Ridge with pockets of 3+ inches. Away from the mountains and foothills, the showers will be more scattered in nature, thus mitigating the need for a flood watch for those areas attm. Temperatures today will be tempered by the abundant cloud cover most area getting no warmer than the 70s and potentially not getting out of the 60s across the higher elevations. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 430 AM EDT Friday... The upper level trough that has been in place of the Mississippi River Valley this week will stay anchored there through Saturday and begin to break down on Sunday. The continued moisture advection will again fire up storms and showers throughout the CWA on Saturday afternoon. As high pressure builds on Sunday, a lack of forcing will reduce storm coverage compared to Saturday, but enough moisture and diurnal heating will kick up some storms. With heating as the primary forcing mechanism, activity ought to quickly dissipate after sundown. The breaking trough and increasing pressure will lead to an overall heating trend throughout the weekend. Temps will be at or just above normal, with highs in the mid/upper 80s east of the Blue Ridge, and uppers 70s/low 80s west. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 430 AM EDT Friday... Broad ridging continues to build over much of the eastern CONUS, so with westerly flow and high pressure, next week will be warm and less showery. There will still be a chance for isolated storms, but extensive coverage is very unlikely. As we reach the end of the week, we will be following the remnants of TD13 (or whatever it may end up named), as it could impact our weather and bring some tropical moisture into the area or upstream of us. && .AVIATION /09Z FRIDAY THROUGH TUESDAY/... As of 500 AM EDT Friday... Poor flight conditions are expected across the mountains today and tonight as widespread showers and embedded thunderstorms develop and move north along the spine of the Appalachians. Expect highly variable cloud bases and visibilities with sub-VFR a high likelihood west of Danville (KDAN) and Lynchburg (KLYH). Surface winds are expected to remain generally light. Extended Aviation Discussion... An upper level trough to the west should keep chances of showers and thunderstorms in the forecast for Saturday/Sunday. Periods of sub- VFR conditions are also likely during the early mornings due to low clouds and fog. By Sunday, high pressure should push further southward and spread over the Mid Atlantic on Monday to bring drier conditions and improved flying conditions overall for early next week. && .HYDROLOGY... As of 500 AM EDT Friday... There is a chance for rainfall to exceeding flash flood guidance along the spine of the Southern and Central Appalachians and Foothills of the Blue Ridge. Prolific shower/storm activity today and tonight is expected to lead to rainfall amounts of 1 to 3 inches and pockets of 3+ inches for the NC/VA Blue Ridge, Highlands of VA and High Country of NC and including parts of the New River Valley. HREF neighborhood probabilities are high for 2"+ amounts (45-80%) from northern Georgia, northeastward across the Upstate of South Carolina, western North Carolina into Southwest Virginia and pockets of 3"+ probabilities in excess of 50%. Hourly precip totals of 1"+ are expected resulting in runoff issues due to stream flows that are above to much above average as per the National Water Model. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Flash Flood Watch through late tonight for VAZ009>020-022>024- 032>035. NC...Flash Flood Watch through late tonight for NCZ001>003-018-019. WV...None. && SYNOPSIS...PM NEAR TERM...BMG/PM SHORT TERM...VFJ LONG TERM...VFJ AVIATION...PM HYDROLOGY...PM
Hazardous weather outlook, Aug 21, 5:16 AM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 516 AM EDT Fri Aug 21 2020 VAZ007-WVZ042>044-507-508-220930- Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 516 AM EDT Fri Aug 21 2020 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018-019-VAZ009>020-022>024-032>035-220930- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- 516 AM EDT Fri Aug 21 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-220930- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 516 AM EDT Fri Aug 21 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:15 AM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 22 more | 26 hr |
| Aug 21, 7:45 AM EDT | Areal Flood Advisory | RNK | Franklin, Henry | 3 hr |
| Aug 21, 9:04 AM EDT | Areal Flood Advisory | RNK | Patrick | 3 hr |
| Aug 21, 10:05 AM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 3 hr |
| Aug 21, 10:11 AM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 6 hr |
| Aug 21, 12:04 PM EDT | Areal Flood Advisory | RNK | Henry, Pittsylvania | 3 hr |
| Aug 21, 1:41 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.